June  2014, 3(2): 287-304. doi: 10.3934/eect.2014.3.287

Observability of rectangular membranes and plates on small sets

1. 

Département de mathématique, Université de Strasbourg, 7 rue René Descartes, 67084 Strasbourg Cedex

2. 

Sapienza Università di Roma, Sapienza Università di Roma, Dipartimento di Scienze di Base e Applicate per l’Ingegneria, Sezione Matematica, Via A. Scarpa n.16 00161 Roma

Received  November 2013 Revised  April 2014 Published  May 2014

Since the works of Haraux and Jaffard we know that rectangular plates may be observed by subregions not satisfying the geometrical control condition. We improve these results by observing only on an arbitrarily short segment inside the domain. The estimates may be strengthened by observing on several well-chosen segments.
    In the second part of the paper we establish various observability theorems for rectangular membranes by applying Mehrenberger's recent generalization of Ingham's theorem.
Citation: Vilmos Komornik, Paola Loreti. Observability of rectangular membranes and plates on small sets. Evolution Equations and Control Theory, 2014, 3 (2) : 287-304. doi: 10.3934/eect.2014.3.287
References:
[1]

C. Baiocchi, V. Komornik and P. Loreti, Ingham type theorems and applications to control theory, Bol. Un. Mat. Ital. B (8), 2 (1999), 33-63.

[2]

C. Baiocchi, V. Komornik and P. Loreti, Ingham-Beurling type theorems with weakened gap conditions, Acta Math. Hungar., 97 (2002), 55-95. doi: 10.1023/A:1020806811956.

[3]

C. Bardos, G. Lebeau and J. Rauch, Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary, SIAM J. Control Optim., 30 (1992), 1024-1065. doi: 10.1137/0330055.

[4]

J. W. S. Cassels, An Introduction to Diophantine Approximation, Cambridge Tracts in Mathematics and Mathematical Physics, No. 45, Cambridge University Press, New York, 1957.

[5]

S. Gasmi and A. Haraux, $N$-cyclic functions and multiple subharmonic solutions of Duffing's equation, J. Math. Pures Appl., 97 (2012), 411-423. doi: 10.1016/j.matpur.2009.08.005.

[6]

A. Haraux, On a completion problem in the theory of distributed control of wave equations, in Nonlinear Partial Differential Equations and their Applications. Collège de France Seminar, Vol. X (Paris, 1987-1988), Pitman Res. Notes Math. Ser., 220, Longman Sci. Tech., Harlow, 1991, 241-271.

[7]

A. Haraux, Séries lacunaires et contrôle semi-interne des vibrations d'une plaque rectangulaire, J. Math. Pures Appl., 68 (1989), 457-465.

[8]

L. F. Ho, Observabilité frontière de l'équation des ondes, C. R. Acad. Sci. Paris Sér. I Math., 302 (1986), 443-446.

[9]

A. E. Ingham, Some trigonometrical inequalities with applications in the theory of series, Math. Z., 41 (1936), 367-379. doi: 10.1007/BF01180426.

[10]

S. Jaffard, Contrôle interne exact des vibrations d'une plaque carrée, C. R. Acad. Sci. Paris Sér. I Math., 307 (1988), 759-762.

[11]

S. Jaffard, Contrôle interne exact des vibrations d'une plaque rectangulaire, Portugalia Math., 47 (1990), 423-429.

[12]

V. Komornik and P. Loreti, Fourier Series in Control Theory, Springer-Verlag, New York, 2005.

[13]

V. Komornik and P. Loreti, Multiple-point internal observability of membranes and plates, Appl. Anal., 90 (2011), 1545-1555. doi: 10.1080/00036811.2011.569497.

[14]

V. Komornik and B. Miara, Cross-like internal observability of rectangular membranes, Evol. Equations and Control Theory, 3 (2014), 135-146. doi: 10.3934/eect.2014.3.135.

[15]

J.-L. Lions, Exact controllability, stabilizability, and perturbations for distributed systems, SIAM Rev., 30 (1988), 1-68. doi: 10.1137/1030001.

[16]

J.-L. Lions, Contrôlabilité Exacte, Perturbations et Stabilisation de Systèmes Distribués. Tome 1. Contrôlabilité Exacte, Masson, Paris, 1988.

[17]

P. Loreti, On some gap theorems, in European Women in Mathematics-Marseille 2003, CWI Tract, 135, Centrum Wisk. Inform., Amsterdam, 2005, 39-45.

[18]

P. Loreti and M. Mehrenberger, An Ingham type proof for a two-grid observability theorem, ESAIM Control Optim. Calc. Var., 14 (2008), 604-631. doi: 10.1051/cocv:2007062.

[19]

P. Loreti and V. Valente, Partial exact controllability for spherical membranes, SIAM J. Control Optim., 35 (1997), 641-653. doi: 10.1137/S036301299526962X.

[20]

M. Mehrenberger, An Ingham type proof for the boundary observability of a N-d wave equation, C. R. Math. Acad. Sci. Paris, 347 (2009), 63-68. doi: 10.1016/j.crma.2008.11.002.

[21]

Y. Privat, E. Trélat and E. Zuazua, Optimal observation of the one-dimensional wave equation, J. Fourier Anal. Appl., 19 (2013), 514-544. doi: 10.1007/s00041-013-9267-4.

[22]

G. Tenenbaum and M. Tucsnak, Fast and strongly localized observation for the Schrödinger equation, Trans. Amer. Math. Soc., 361 (2009), 951-977. doi: 10.1090/S0002-9947-08-04584-4.

show all references

References:
[1]

C. Baiocchi, V. Komornik and P. Loreti, Ingham type theorems and applications to control theory, Bol. Un. Mat. Ital. B (8), 2 (1999), 33-63.

[2]

C. Baiocchi, V. Komornik and P. Loreti, Ingham-Beurling type theorems with weakened gap conditions, Acta Math. Hungar., 97 (2002), 55-95. doi: 10.1023/A:1020806811956.

[3]

C. Bardos, G. Lebeau and J. Rauch, Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary, SIAM J. Control Optim., 30 (1992), 1024-1065. doi: 10.1137/0330055.

[4]

J. W. S. Cassels, An Introduction to Diophantine Approximation, Cambridge Tracts in Mathematics and Mathematical Physics, No. 45, Cambridge University Press, New York, 1957.

[5]

S. Gasmi and A. Haraux, $N$-cyclic functions and multiple subharmonic solutions of Duffing's equation, J. Math. Pures Appl., 97 (2012), 411-423. doi: 10.1016/j.matpur.2009.08.005.

[6]

A. Haraux, On a completion problem in the theory of distributed control of wave equations, in Nonlinear Partial Differential Equations and their Applications. Collège de France Seminar, Vol. X (Paris, 1987-1988), Pitman Res. Notes Math. Ser., 220, Longman Sci. Tech., Harlow, 1991, 241-271.

[7]

A. Haraux, Séries lacunaires et contrôle semi-interne des vibrations d'une plaque rectangulaire, J. Math. Pures Appl., 68 (1989), 457-465.

[8]

L. F. Ho, Observabilité frontière de l'équation des ondes, C. R. Acad. Sci. Paris Sér. I Math., 302 (1986), 443-446.

[9]

A. E. Ingham, Some trigonometrical inequalities with applications in the theory of series, Math. Z., 41 (1936), 367-379. doi: 10.1007/BF01180426.

[10]

S. Jaffard, Contrôle interne exact des vibrations d'une plaque carrée, C. R. Acad. Sci. Paris Sér. I Math., 307 (1988), 759-762.

[11]

S. Jaffard, Contrôle interne exact des vibrations d'une plaque rectangulaire, Portugalia Math., 47 (1990), 423-429.

[12]

V. Komornik and P. Loreti, Fourier Series in Control Theory, Springer-Verlag, New York, 2005.

[13]

V. Komornik and P. Loreti, Multiple-point internal observability of membranes and plates, Appl. Anal., 90 (2011), 1545-1555. doi: 10.1080/00036811.2011.569497.

[14]

V. Komornik and B. Miara, Cross-like internal observability of rectangular membranes, Evol. Equations and Control Theory, 3 (2014), 135-146. doi: 10.3934/eect.2014.3.135.

[15]

J.-L. Lions, Exact controllability, stabilizability, and perturbations for distributed systems, SIAM Rev., 30 (1988), 1-68. doi: 10.1137/1030001.

[16]

J.-L. Lions, Contrôlabilité Exacte, Perturbations et Stabilisation de Systèmes Distribués. Tome 1. Contrôlabilité Exacte, Masson, Paris, 1988.

[17]

P. Loreti, On some gap theorems, in European Women in Mathematics-Marseille 2003, CWI Tract, 135, Centrum Wisk. Inform., Amsterdam, 2005, 39-45.

[18]

P. Loreti and M. Mehrenberger, An Ingham type proof for a two-grid observability theorem, ESAIM Control Optim. Calc. Var., 14 (2008), 604-631. doi: 10.1051/cocv:2007062.

[19]

P. Loreti and V. Valente, Partial exact controllability for spherical membranes, SIAM J. Control Optim., 35 (1997), 641-653. doi: 10.1137/S036301299526962X.

[20]

M. Mehrenberger, An Ingham type proof for the boundary observability of a N-d wave equation, C. R. Math. Acad. Sci. Paris, 347 (2009), 63-68. doi: 10.1016/j.crma.2008.11.002.

[21]

Y. Privat, E. Trélat and E. Zuazua, Optimal observation of the one-dimensional wave equation, J. Fourier Anal. Appl., 19 (2013), 514-544. doi: 10.1007/s00041-013-9267-4.

[22]

G. Tenenbaum and M. Tucsnak, Fast and strongly localized observation for the Schrödinger equation, Trans. Amer. Math. Soc., 361 (2009), 951-977. doi: 10.1090/S0002-9947-08-04584-4.

[1]

Imen Benabbas, Djamel Eddine Teniou. Observability of wave equation with Ventcel dynamic condition. Evolution Equations and Control Theory, 2018, 7 (4) : 545-570. doi: 10.3934/eect.2018026

[2]

Thierry Horsin, Peter I. Kogut, Olivier Wilk. Optimal $L^2$-control problem in coefficients for a linear elliptic equation. II. Approximation of solutions and optimality conditions. Mathematical Control and Related Fields, 2016, 6 (4) : 595-628. doi: 10.3934/mcrf.2016017

[3]

G. Gentile, V. Mastropietro. Convergence of Lindstedt series for the non linear wave equation. Communications on Pure and Applied Analysis, 2004, 3 (3) : 509-514. doi: 10.3934/cpaa.2004.3.509

[4]

Abdelmouhcene Sengouga. Exact boundary observability and controllability of the wave equation in an interval with two moving endpoints. Evolution Equations and Control Theory, 2020, 9 (1) : 1-25. doi: 10.3934/eect.2020014

[5]

Shrikrishna G. Dani. Simultaneous diophantine approximation with quadratic and linear forms. Journal of Modern Dynamics, 2008, 2 (1) : 129-138. doi: 10.3934/jmd.2008.2.129

[6]

Dmitry Kleinbock, Barak Weiss. Dirichlet's theorem on diophantine approximation and homogeneous flows. Journal of Modern Dynamics, 2008, 2 (1) : 43-62. doi: 10.3934/jmd.2008.2.43

[7]

Chao Ma, Baowei Wang, Jun Wu. Diophantine approximation of the orbits in topological dynamical systems. Discrete and Continuous Dynamical Systems, 2019, 39 (5) : 2455-2471. doi: 10.3934/dcds.2019104

[8]

Bei Gong, Zhen-Hu Ning, Fengyan Yang. Stabilization of the transmission wave/plate equation with variable coefficients on $ {\mathbb{R}}^n $. Evolution Equations and Control Theory, 2021, 10 (2) : 321-331. doi: 10.3934/eect.2020068

[9]

Ludovick Gagnon, José M. Urquiza. Uniform boundary observability with Legendre-Galerkin formulations of the 1-D wave equation. Evolution Equations and Control Theory, 2021, 10 (1) : 129-153. doi: 10.3934/eect.2020054

[10]

Sanghoon Kwon, Seonhee Lim. Equidistribution with an error rate and Diophantine approximation over a local field of positive characteristic. Discrete and Continuous Dynamical Systems, 2018, 38 (1) : 169-186. doi: 10.3934/dcds.2018008

[11]

Guy V. Norton, Robert D. Purrington. The Westervelt equation with a causal propagation operator coupled to the bioheat equation.. Evolution Equations and Control Theory, 2016, 5 (3) : 449-461. doi: 10.3934/eect.2016013

[12]

Xu Zhang, Chuang Zheng, Enrique Zuazua. Time discrete wave equations: Boundary observability and control. Discrete and Continuous Dynamical Systems, 2009, 23 (1&2) : 571-604. doi: 10.3934/dcds.2009.23.571

[13]

Michel Potier-Ferry, Foudil Mohri, Fan Xu, Noureddine Damil, Bouazza Braikat, Khadija Mhada, Heng Hu, Qun Huang, Saeid Nezamabadi. Cellular instabilities analyzed by multi-scale Fourier series: A review. Discrete and Continuous Dynamical Systems - S, 2016, 9 (2) : 585-597. doi: 10.3934/dcdss.2016013

[14]

Ferenc Weisz. Cesàro summability and Lebesgue points of higher dimensional Fourier series. Mathematical Foundations of Computing, 2022, 5 (3) : 241-257. doi: 10.3934/mfc.2021033

[15]

Fathi Hassine. Asymptotic behavior of the transmission Euler-Bernoulli plate and wave equation with a localized Kelvin-Voigt damping. Discrete and Continuous Dynamical Systems - B, 2016, 21 (6) : 1757-1774. doi: 10.3934/dcdsb.2016021

[16]

Barbara Brandolini, Francesco Chiacchio, Jeffrey J. Langford. Estimates for sums of eigenvalues of the free plate via the fourier transform. Communications on Pure and Applied Analysis, 2020, 19 (1) : 113-122. doi: 10.3934/cpaa.2020007

[17]

Chuang Peng. Minimum degrees of polynomial models on time series. Conference Publications, 2005, 2005 (Special) : 720-729. doi: 10.3934/proc.2005.2005.720

[18]

Nikita Kalinin, Mikhail Shkolnikov. Introduction to tropical series and wave dynamic on them. Discrete and Continuous Dynamical Systems, 2018, 38 (6) : 2827-2849. doi: 10.3934/dcds.2018120

[19]

Ali Wehbe, Marwa Koumaiha, Layla Toufaily. Boundary observability and exact controllability of strongly coupled wave equations. Discrete and Continuous Dynamical Systems - S, 2022, 15 (5) : 1269-1305. doi: 10.3934/dcdss.2021091

[20]

Muhammad I. Mustafa. Viscoelastic plate equation with boundary feedback. Evolution Equations and Control Theory, 2017, 6 (2) : 261-276. doi: 10.3934/eect.2017014

2021 Impact Factor: 1.169

Metrics

  • PDF downloads (87)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]